Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 235, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2002, 4:43 PM CDT for Madison County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 4:43 PM CDT (21:43 UTC)
- Expired
- Jul 5, 2002, 5:25 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:50 PM CDT | Thunderstorm Wind | Canton, MS | A few trees were blown down on State Road 22. |
| Jul 5, 4:50 PM CDT | Hail 1 | Canton, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS54 KJAN 052143 SVRJAN MSC089-052225- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 443 PM CDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 525 PM CDT * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF CANTON...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL MADISON COUNTY DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3264 9023 3252 9014 3277 8975 3283 8994
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 2:30 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT FRI JUL 05 2002 LOW LEVEL CONVERGENCE ZONE IS EVIDENT ACROSS CENTRAL LOUISIANA...TO SOUTHWEST MISSISSIPPI IN THE SURFACE OBSERVATIONS AND VISIBLE SATELLITE IMAGERY. 12Z UPPER AIR ANALYSIS ALSO INDICATED COOLER MID LEVEL TEMPS STRETCHING ACROSS THE SOUTHERN TIER OF ZONES. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY OF CONVERGENCE ZONE...AND WHERE THE COOLER MID LEVEL TEMPS EXIST. WILL BASE FIRST PERIOD POPS ON RADAR TRENDS CLOSE TO ZONE ISSUANCE TIME. DRIER AIR CAN BE SEEN ON THE WATER VAPOR IMAGERY WORKING ITS WAY INTO EASTERN PORTIONS OF THE CWFA. THE 12Z SOUNDING ALSO INDICATED THAT THE AIRMASS HAS DRIED OUT...ESPECIALLY IN THE MID AND UPPER LEVELS...WITH THE MAIN MOISTURE CONFINED TO BELOW 700MB. THIS TREND LIKELY TO CONTINUE AS 500MB RIDGING BEGINS BUILDING OVER THE CWFA SATURDAY INTO THE EXTENDED PERIOD. UNTIL THEN...A WEAK 500MB TROUGH AXIS WILL EXIST OVER THE SOUTHERN THIRD OF THE FORECAST AREA. 12Z MODEL RUN SOLUTIONS ARE BEGINNING TO DIFFER IN THE SHORT TERM. BELIEVE THE ETA IS HAVING PROBLEMS RESOLVING THE SURFACE TROUGH BUILDING IN FROM THE EAST OVER THE SOUTHERN ZONES...AND THE THUNDERSTORM COMPLEX/LOW OVER THE NORTHERN GULF OF MEXICO. AVN HAS BEEN MOST CONSISTENT FROM RUN TO RUN...AND WILL RELY HEAVILY UPON FOR THE FORECAST PACKAGE. THE MAIN FORECAST DIFFICULTY RESULTS FROM THE PLACEMENT OF THE SURFACE TROUGH AND ASSOCIATED LOWS/WAVES THAT DEVELOP ALONG IT AND MOVE WEST IN THE FLOW. THIS WILL LEND TO A SLIGHTLY DIFFICULT POP FORECAST THROUGH 60 HOURS. THE AVN HAS ADJUSTED THE POSITION OF THE SURFACE TROUGH SLIGHTLY NORTH IN TODAYS RUN...ALONG THE HIGHWAY 84 CORRIDOR. A SURFACE LOW/UPPER LEVEL SHORTWAVE SHOULD RIDE THIS BOUNDARY WESTWARD...JUST ALONG THE SOUTHERN PERIPHERY OF ZONES THROUGH SATURDAY. BY SUNDAY...THE LOW HAS DROPPED FURTHER SOUTH INTO THE GULF OF MEXICO WITH AN INVERTED TROUGH BISECTING THE FORECAST AREA. THIS FEATURE WILL CONTINUE MOVING WEST UNTIL IT REACHES THE SOUTHEAST TEXAS COAST BY MONDAY. AS FAR AS THE POPS GO...WILL HAVE THE HIGHEST POPS IN THE SOUTHERN ZONES...NEAREST THE SURFACE TROUGH AND COOLER MID LEVEL TEMPS THROUGH SATURDAY. AS MID LEVEL RIDGING BUILDS IN...THIS WILL HELP SUPPRESS CONVECTION AS MID LEVEL TEMPS WARM...ESPECIALLY IN THE NORTH. EVEN THOUGH THE INVERTED SURFACE TROUGH SETS UP OVER THE CWFA MONDAY AND TUESDAY...THE MOISTURE WILL BE LIMITED TO THE LOWEST LEVELS OF THE ATMOSPHERE. WITH ALL OF THIS SAID...WILL HAVE THE HIGHEST POPS IN THE SOUTH AND TAPER THEM OFF TO THE NORTH...ALL IN ALL...NOT MUCH CHANGE IN THE ONGOING FORECAST. FOR THE EXTENDED PORTION OF THE FORECAST...THE EXTENDED AVN HAS AGAIN BACKED OFF ON THE APPROACHING FRONTAL BOUNDARY FROM THE NORTH...AND IS NOW INDICATING THE FORECAST AREA IS LIKELY TO BE IMPACTED BY SEVERAL DISTURBANCES RIDING WEST ALONG THE PERIPHERY OF THE UPPER RIDGE. WILL ONLY MAKE SLIGHT WORDING CHANCES TO THE POPS IN THE EXTENDED...WITH DIURNAL CONVECTION MENTIONED IN THE NORTH AND CHANCES (NO TIMING) IN THE CENTRAL AND SOUTH. OTHERWISE...WILL NOT MAKE ANY MAJOR CHANGES. PRELIM NUMBERS... JAN 72/95/73/96/73 23222 MEI 70/96/71/97/71 13222 .JAN... AR...NONE. LA...NONE. MS...NONE. 32
In the hours before
Special weather statement, Jul 5, 1:15 PM CDT, 3 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 115 PM CDT FRI JUL 05 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MAINLY NORTHEAST LOUISIANA AND PORTIONS OF SOUTHWEST MISSISSIPPI THIS AFTERNOON AND EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE GENERALLY SOUTHWEST OF A...HAMBURG ARKANSAS TO TALLULAH LOUISIANA AND MEADVILLE MISSISSIPPI LINE. THESE STORMS COULD PRODUCE DAMAGING DOWNBURST WIND GUSTS TO 60 MPH ALONG WITH FREQUENT DEADLY LIGHTNING STRIKES. OTHER AREAS OF MISSISSIPPI COULD SEE ISOLATED NON-SEVERE THUNDERSTORMS THROUGH 9 PM...WHEN ALL ACTIVITY SHOULD BE DIMINISHING. DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE TO INCREASE INSTABILITY AND LEAD TO THE DEVELOPMENT OF THE THUNDERSTORMS. AN UPPER LEVEL RIDGE OF HIGH PRESSURE NOSING SOUTHWARD ALONG THE MISSISSIPPI RIVER VALLEY WILL GRADUALLY PUSH MOST OF THE STORMS TOWARD THE GULF OF MEXICO THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS OR EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 5, 4:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT FRI JUL 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM 4SW D LO MS WIND DAMAGE
06/27/02 SIMPSON COOP OBSERVER REPORTED
SHED AND AWNING
DESTOYED...ALONG WITH
NUMEROUS TREES DOWN.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:09 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 46 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.